Texas, 2008

Winter Weather in Texas, January 31, 2008

January 31, 2008 · NWS LUB · 16 events in 16 counties and zones

The passage of a Canadian cold front and a vigorous storm system combined to produce a brief bout of dangerous winter weather over much of the South Plains region of west Texas early on the 31st. Northwesterly winds sustained at speeds in excess of 30 mph combined with light to moderate snowfall to result in widespread blowing snow.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$900,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The passage of a Canadian cold front and a vigorous storm system combined to produce a brief bout of dangerous winter weather over much of the South Plains region of west Texas early on the 31st.

Northwesterly winds sustained at speeds in excess of 30 mph combined with light to moderate snowfall to result in widespread blowing snow. Although only light accumulations were reported at a few locations, visibilities were significantly restricted during the morning rush hour, and temperatures in the lower 20s caused the snow to quickly freeze onto area roadways.

Despite the fact that the storm's impact was brief, only two hours in duration, it contributed to more than 90 traffic accidents across the region and at least seven minor injuries. A total of 83 vehicular accidents were reported in Lubbock (Lubbock County), where all of the reported injuries occurred. Weather related collisions also were reported in Plainview, including one which involved a school bus. Total damages were estimated to be $900,000.

Most locations recorded less than one inch of total snow accumulation, however, a list of South Plains cities reporting one inch or greater accumulations included: 2 inches at Silverton (Briscoe County) with drifts up to 6 inches deep, 1 inch Bovina (Parmer County), 1 inch at Dimmitt (Castro County), 1 inch at Muleshoe (Bailey County), 1 inch at Plainview (Hale County), and 1 inch at Tulia (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 6:23 AM CST, 7 minutes earlier.

Area forecast discussion, Jan 31, 6:23 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
623 AM CST THU JAN 31 2008

.UPDATE...
UPPER LOW TRACKING FURTHER TO THE SOUTH THAN EXPECTED AND THUS SO
IS SNOWFALL. BAND OF SNOW EXTENDS FROM MORTON TO PLAINVIEW TO
NORTH OF SILVERTON AT 615 AM AND IS MOVING TO THE SE WITH THE
UPPER LOW. EXPECT IT TO HOLD TOGETHER A WHILE LONGER AS IT SWINGS
TOWARD THE ROLLING PLAINS. THERE WILL BE A PERIOD OF MODERATE TO
HEAVY SNOW WITH REDUCED VISIBILITY THANKS IN PART TO THE GUSTY
WINDS. THIS PERIOD OF HEAVIER SNOW WILL BE SHORT ENOUGH THAT STILL
EXPECT AMOUNTS TO STAY BELOW 1 INCH FOR THE MOST PART.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        41  18  59  27  57 /  30   0   0   0   0
TULIA         41  20  61  27  58 /  80   0   0   0   0
PLAINVIEW     42  20  61  28  59 /  70   0   0   0   0
LEVELLAND     46  19  61  28  61 /  30   0   0   0   0
LUBBOCK       47  22  63  29  62 /  40   0   0   0   0
DENVER CITY   48  21  61  30  62 /  10   0   0   0   0
BROWNFIELD    48  20  62  29  62 /  20   0   0   0   0
CHILDRESS     43  23  64  32  60 /  80   0   0   0   0
SPUR          49  22  63  32  63 /  60   0   0   0   0
ASPERMONT     49  24  63  35  64 /  40   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES:
TXZ021>044.

WIND ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

07
Hazardous weather outlook, Jan 31, 5:08 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
508 AM CST THU JAN 31 2008

TXZ021>044-011115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
508 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

A STRONG PRESSURE GRADIENT IN THE WAKE OF A COLD FRONT THIS MORNING
WILL RESULT IN NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH...WITH
GUSTS TO NEAR 50 MPH THROUGH THE EARLY AFTERNOON HOURS. A WIND
ADVISORY IS IN EFFECT. THE STRONG WINDS MAY RESULT IN AREAS OF
BLOWING DUST ACROSS THE SOUTH PLAINS MAINLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AFTERNOON
DUE TO GUSTY WINDS AND A VERY DRY AIRMASS. A FIRE WEATHER WATCH
IS IN EFFECT.

In the hours before

Special weather statement, Jan 31, 3:54 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
354 AM CST THU JAN 31 2008

TXZ021>032-036>038-311600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-CROSBY-DICKENS-KING-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...CROSBYTON...RALLS...
DICKENS...SPUR...GUTHRIE
354 AM CST THU JAN 31 2008

...LIGHT SNOWFALL EXPECTED THIS MORNING...

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL TRACK ACROSS THE SOUTHERN
PANHANDLE THIS MORNING BRINGING WITH IT GENERALLY LIGHT SNOWFALL.
SNOWFALL WILL BE POSSIBLE NORTH OF A MULESHOE TO GUTHRIE LINE
WITH AMOUNTS RANGING FROM A DUSTING TO NEAR 1 INCH. THE BEST
CHANCE FOR MEASURABLE SNOWFALL WILL BE NORTH OF A SILVERTON TO
PADUCAH LINE WHERE ISOLATED SNOWFALL AMOUNTS MAY EXCEED 1 INCH.
NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WILL CAUSE BLOWING OF ANY
SNOW THAT ACCUMULATES LEADING TO LIMITATIONS IN VISIBILITY.

THE COMBINATION OF SNOWFALL AND STRONG...GUSTY WINDS COULD CAUSE
SOME TRAVEL DIFFICULTIES. MOTORISTS SHOULD BE PREPARED FOR SUDDEN
GUSTS AND REDUCED VISIBILITIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Hale forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Lubbock forecast zone
Injuries
0 direct, 7 indirect
Property damage
$800,000
Reported by
Law Enforcement
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Crosby forecast zone
Reported by
Law Enforcement
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Hall forecast zone
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Motley forecast zone
Reported by
Law Enforcement
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
Cottle forecast zone
Reported by
Law Enforcement
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, King

When
January 31, 6:30 AM CST to 8:30 AM CST
Where
King forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67898, 67899, 67900, 67901, 67902, 67903, 67904, 67905, 67906, 67907, 67908, 67909, 67910, 67911, 67912, 67913.